Alert archive / Michigan / Flash Flood Warnings in 2016

Flash Flood Warning 2, NWS Marquette, MI

August 10, 2016Houghton County, Ontonagon County, Michigan

NWS Marquette, MI issued this flash flood warning at Aug 10, 2016, 10:11 PM EDT for Houghton County, Ontonagon County, Michigan. It was in force for 4 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2016, 10:11 PM EDT (02:11 UTC)
Expired
Aug 11, 2016, 2:15 AM EDT
In force
4 hr
Issued by
NWS Marquette, MI
Area
Storm-based polygon
Flood severity
None

Counties Houghton County, MI, Ontonagon County, MI

The radar

The Marquette radar (KMQT), 99 km from the middle of the area, began a volume at 02:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 10:30 PM EDTHEAVY RAIN 3.384 Ese Redridge, MI2 HOUR RAINFALL. APPROXIMATELY 2.5 INCHES FELL BETWEEN 830 AND 930 PM EDT.
Aug 10, 10:35 PM EDTHEAVY RAIN 2.932 Ese Houghton, MITWO HOUR RAINFALL.
Aug 10, 11:00 PM EDTFLASH FLOOD1 Wsw Hancock, MIA SECTION OF CANAL ROAD WEST OF HOUGHTON HAD A SMALL SECTION WASHOUT FROM HEAVY RAINFALL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 49 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 2.2 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2016-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1219 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2016-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1219 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1043 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

094 
WGUS53 KMQT 110211
FFWMQT
MIC061-131-110615-
/O.NEW.KMQT.FF.W.0002.160811T0211Z-160811T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MARQUETTE MI
1011 PM EDT WED AUG 10 2016

THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN ONTONAGON COUNTY IN WESTERN UPPER MICHIGAN...
  NORTHERN HOUGHTON COUNTY IN WESTERN UPPER MICHIGAN...

* UNTIL 215 AM EDT

* AT 1010 PM EDT...DOPPLER RADAR AND SPOTTER REPORTS INDICATED
  THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. FLASH
  FLOODING IS EXPECTED TO BEGIN SHORTLY. OVER 2.5 INCHES OF RAIN HAS
  FALLEN IN THE LAST 90 MINUTES NEAR HOUGHTON.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  HOUGHTON...HANCOCK...CHASSELL...SOUTH RANGE...DOLLAR BAY...
  JACOBSVILLE...FOURTEEN MILE POINT...FREDA...TOIVOLA...
  TAPIOLA AND PAINESDALE.

ADDITIONAL RAINFALL AMOUNTS OF UP TO TWO INCHES ARE POSSIBLE IN THE
WARNED AREA THROUGH MIDNIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 4691 8930 4715 8891 4714 8818 4691 8839
      4691 8846 4694 8845 4694 8855 4691 8856

$$

KLUBER
1 follow-up statement
578 
WGUS73 KMQT 110341
FFSMQT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
1141 PM EDT WED AUG 10 2016

MIC061-131-110615-
/O.CON.KMQT.FF.W.0002.000000T0000Z-160811T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ONTONAGON MI-HOUGHTON MI-
1141 PM EDT WED AUG 10 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 AM EDT FOR
NORTHEASTERN ONTONAGON AND NORTHERN HOUGHTON COUNTIES...

AT 1136 PM EDT...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATED
THUNDERSTORMS HAD PRODUCED HEAVY RAIN OVER THE WARNED AREA BETWEEN
830 AND 1100 PM EDT. MULTIPLE OBSERVATIONS AND RADAR ESTIMATES OF
RAINFALL INDICATE TWO TO FOUR INCHES OF RAIN FELL IN AND SOUTH OF
HOUGHTON DURING THIS TIME. WHILE THE HEAVIEST RAIN HAS MOVED SOUTH OF
THE AREA...STREAMS AND CREEKS MAY REMAIN HIGH FOR SEVERAL MORE HOURS.
ONLY LIGHT TO MODERATE RAIN IS EXPECTED THROUGH THE REMAINDER OF THE
NIGHT.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
HOUGHTON...HANCOCK...CHASSELL...SOUTH RANGE...JACOBSVILLE...
FOURTEEN MILE POINT...FREDA...TOIVOLA...TAPIOLA AND PAINESDALE.

ADDITIONAL RAINFALL AMOUNTS OF LESS THAN ONE HALF INCH ARE POSSIBLE
IN THE WARNED AREA FOR THE REST OF TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 4691 8930 4715 8891 4714 8818 4691 8839
      4691 8846 4694 8845 4694 8855 4691 8856

$$

KLUBER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 7:23 PM EDT, 2 hours 48 minutes earlier.

Area forecast discussion, Aug 10, 7:23 PM EDT, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
723 PM EDT WED AUG 10 2016

.SHORT TERM...(This evening through Thursday)
Issued at 401 PM EDT WED AUG 10 2016

Upper low over the Pacific Northwest to Montana/Alberta border
slides to southern Manitoba by Thu evening. At the surface
stationary front is south of Upper Michigan as evidenced by 70+
dwpnts across most of Wisconsin and 50s/60s dwpnts over Upper
Michigan. Small cluster of tsra moved into far west U.P. earlier
today but then fell apart as it outran greater instability and
plowed into dry mid-upper levels over the region. Just recently an
west-east line of shra has set up where h85 moisture advection and
h85 warm air advection has become maximized this aftn. Keweenaw
Peninsula may be impacted by some of these showers late this aftn
into early evening. Game plan is that as the upper low heads east
the sfc low forming over the high plains will lift across the
Dakotas. As this occurs, stationary front to the south will lift
back north as a warm front.

Warm front and ongoing h85 temp/moisture advection atop the boundary
will help focus scattered showers and thunderstorms through the
night. Better chances will be over the Keweenaw and across Lk
Superior. Chances across rest of west cwa increase late tonight as
shortwave or more likely an additional shortwave coming out of the
shra/tsra currently firing up over southeast ND into wcntrl MN moves
east toward northwest WI. However, with a wealth of instability from
South Dakota into Wisconsin (RAP analysis off SPC mesoanalysis page
indicates at least 2000 j/kg of ML/MUcape) will have to watch to see
if additional convective clusters this evening and overnight try to
build into that unstable and relatively uncapped area. If that
occurs as some high res guidance indicates, then overall convective
evolution would likely be altered downstream over Upper Michigan and
that would carry over into Thu forecast as well.

As of now will lean on the more consistent NAM and GEM models with
overall forecast for Thu as warm front remains overhead and sfc low
and cold front approach from the west. Decent signal that shra/tsra
work across western cwa 09z-15z then slide east while again
outpacing mucape axis. Pattern is also favored by latest ECMWF and
does not bode well for areas over cntrl and east cwa looking for
appreciable rain. Stronger low-level shear will be favorable for any
MCS that rolls in here Thu morning to sustain as it but the
weakening instability will not be good and that usually is what
drives the show. We'll see if that is the case this time around.
Highs very dependant on cloud cover but with the warm front along
and north of cwa does seem that mid-upr 80s could occur with even
some sunshine.

.LONG TERM...(Thursday night through Wednesday)
Issued at 419 PM EDT WED AUG 10 2016

Trof currently over the western CONUS will gradually weaken as it
shifts e, reaching the Great Lakes region this weekend. Then, next
week, it appears a low amplitude flow will prevail across N America
with the main band of westerlies to the n in Canada. Under these
changes in the large scale flow, the best opportunity for much
needed widespread rainfall will occur over the next couple of days
as the western CONUS trof approaches. With the trof over the area
this weekend, rain chances will continue, but coverage/amounts will
be much more limited. As the westerlies shift n next week, dry
weather will probably again largely dominate across Upper MI. While
there will be some chances of pcpn at times, widespread rainfall
looks unlikely next week. As for temps, with the trof moving across
the area this weekend, readings should be close to normal Sat thru
Mon. Above normal temps will then be the rule for the remainder of
next week as the main band of westerlies shifts n.

Beginning Thu night, complex of shortwave energy will be moving thru
the western Great Lakes region with weak sfc low pres moving across
and then e of the area. Overall, the models have been inconsistent
on their handling of the fcst details during this time, but recent
model trends generally point toward the more widespread/heavier pcpn
setting up to the s of Upper MI along trailing cold front where
instability is substantially greater...not an unreasonable
projection. As sfc low pres wave/cold front shift e during the
night, pops will diminish from w to e. Pcpn may just diminish to
some -dz in the higher terrain near Lake Superior as winds become
upslope off Lake Superior after fropa if NAM fcst soundings in
particular are on track with the low-level saturation.

Fri, mid/upper trof will still be to the w, moving across the
northern Plains, with embedded mid/upper level low drifting across
southern Manitoba. Meanwhile, additional shortwave energy swinging
thru the trof may support another sfc wave along the cold front that
will be over or just se of the fcst area on Fri. Model trends are
pointing toward any sfc wave passing by far enough s and e so that
majority of pcpn stays to the s and e. Whether or not the sfc trof
extending back to the nw to the southern Manitoba shortwave will be
over the area or to the sw is uncertain. The NAM and Canadian model
keep this trof farther w and sw, further diminishing pcpn chances on
Fri. For now, fcst will maintain schc/chc pops across the area,
greatest s central, closer to the exiting front.

Over the weekend, mid/upper trof will be over the area, supporting
potential of isold/sct shra which should have a diurnal component.
Dry weather will then follow for Mon as sfc high pres builds into
the Upper Lakes in the wake of the trof.

Tue/Wed, shortwave energy moving across the far northern
CONUS/southern Canada will lead to some chc of pcpn by Wed, maybe
as early as Tue.
&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 723 PM EDT WED AUG 10 2016

Expect showers and thunderstorms to increase late tonight into Thu
morning at all the TAF sites as a sfc warm front lifts across the
Upper Great Lakes region. Flight category mainly stays VFR until
late tonight when MVFR cigs and/or vsby will form at all sites due
to fog and also as the showers and storms move in. Could even be
some IFR briefly at IWD in the showers and thunderstorms overnight.
Will then be right at mvfr/low vfr conditions Thu afternoon.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 401 PM EDT WED AUG 10 2016

North to northeast winds will be in the 10-20 knot range over the
eastern lake into tonight. Funneling and coastal convergence in the
favorable northeasterly winds over the western lake will result in
higher winds in the 20-25 knot range there.  As low pres approaches
from the W on Thu, plan on easterly winds up to 20kt across the
entire lake. The low will pass across the Upper Great Lakes on Fri,
followed by a wind shift to the n. NE winds on Sat will tend to
slowly diminish with the approach of trailing high pres. The high
pres will settle into the Upper Great Lakes on Sun and persist into
early next week.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...JLA
LONG TERM...Rolfson
AVIATION...07
MARINE...JLA
Hazardous weather outlook, Aug 10, 5:04 PM EDT, 5 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
504 PM EDT WED AUG 10 2016

MIZ001>007-009>014-084-085-111200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
504 PM EDT WED AUG 10 2016 /404 PM CDT WED AUG 10 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TONIGHT OVER THE WEST HALF OF UPPER
MICHIGAN. AN ISOLATED SEVERE THUNDERSTORM...PRODUCING LARGE HAIL OR
DAMAGING WINDS...IS POSSIBLE OVER WESTERN UPPER MICHIGAN LATE
TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE EXPECTED AT TIMES OVER WEST AND CENTRAL UPPER
MICHIGAN THURSDAY AND THURSDAY NIGHT. SOME OF THE STRONGER STORMS
THURSDAY WILL DROP LOCALLY HEAVY RAIN.

THUNDERSTORMS ARE POSSIBLE FRIDAY INTO FRIDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS AND THE PUBLIC ARE ENCOURAGED TO REPORT ANY HAIL OR
STRONG WINDS OBSERVED WITH THUNDERSTORMS TO THE NATIONAL WEATHER
SERVICE IN MARQUETTE BY SUBMITTING A REPORT ON OUR WEBSITE...
FACEBOOK OR TWITTER...OR BY CALLING THE OFFICE.

LSZ162-240>251-263>267-111200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
504 PM EDT WED AUG 10 2016 /404 PM CDT WED AUG 10 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS MOST OF LAKE SUPERIOR TONIGHT. AN
ISOLATED SEVERE THUNDERSTORM...PRODUCING LARGE HAIL OR STRONG
WINDS...IS POSSIBLE OVER WESTERN LAKE SUPERIOR.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE EXPECTED AT TIMES THURSDAY AND THURSDAY NIGHT.
MORE THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF LAKE SUPERIOR ON
FRIDAY INTO FRIDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.

LMZ221-248-250-111200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
504 PM EDT WED AUG 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE THURSDAY INTO FRIDAY EVENING...MOST
LIKELY ON THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.

ROLFSON

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 9:05 PM EDTAreal Flood AdvisoryMQTHoughton, Ontonagon4 hr

Nearby

Flash Flood Warnings in Michigan, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.